Question

I have encountered severe withdrawal effects when discontinuing ziprasidone HCI (Geodon), even with a very slow taper of the drug. I'm wondering whether others have seen this in their patients.

Response from Wendy L. Wright, MS, RN, ARNP, FNP, FAANP

 

Wendy L. Wright, MS, RN, ARNP, FNP, FAANP 
Adjunct Faculty, University of Wyoming, Fay W. Whitney School of Nursing, Laramie, Wyoming; Family Nurse Practitioner, Merrimack Village Family Practice, Merrimack, New Hampshire

Titrating and discontinuing antipsychotics and selective serotonin reuptake inhibitors (SSRIs) can pose significant challenges. Patients who abruptly discontinue one of these medications can suffer serious adverse events such as dizziness, lightheadedness, nausea, tremors, insomnia, sedation, electric shock-like pains, and anxiety. [1] Clinicians are frequently reminded that a slow taper is the best prevention for these symptoms, but is that always true?

The literature abounds with references to a phenomenon known as "SSRI discontinuation syndrome." Less frequently reported, particularly with newer antipsychotics such as ziprasidone HCI, is a similar effect known as "antipsychotic discontinuation syndrome." While the actual incidence of antipsychotic discontinuation syndrome is unknown, it is a documented phenomenon, even in patients who have been weaned from their medication slowly. As one patient reports, "I have had unbearable physical responses to tapering Geodon -- even very, very slowly."[2]

Antipsychotics can be associated with untoward effects upon withdrawal; the more abrupt the withdrawal, the more profound the symptoms. Even with slow tapering, patients may experience symptoms such as an anticholinergic withdrawal reaction, which can last for days after discontinuation. In addition, withdrawal dyskinesia may occur for 2-4 weeks and rebound dystonia for several days upon discontinuation of the drug.[3]

Numerous theories have been proposed to explain these symptoms. Three neurotransmitters might play a role: dopamine, serotonin, and histamine.[4] Dopamine, serotonin, and histamine receptors are found in the medulla of the brain, the area that, when stimulated, triggers nausea and vomiting.[4] In addition, dopamine and serotonin also affect the autonomic control system within the brainstem.[4] When neurotransmitters are withdrawn from these regions, a discontinuation syndrome results in autonomic dysfunction with nausea, vomiting, and a variety of other troubling symptoms.

Strategies to prevent antipsychotic discontinuation syndrome include:

  • When planning to introduce a new antipsychotic, try titrating up the new agent while slowly titrating down the older agent, provided that both medications may be safely used together. Unfortunately, very few guidelines exist to aid the clinician with this strategy, particularly with regard to the newer antipsychotics[4];

  • If complete discontinuation of an antipsychotic is indicated, taper the medication over 4-8 weeks;

  • If symptoms develop, even during a slow taper, temporarily increase the dose slightly temporarily to reduce symptoms. Once the patient is stable and the symptoms have abated, the taper may be resumed; and

  • When medication discontinuation is essential and symptoms occur despite a slow taper, prescribe an additional medication in the interim. For instance, anticholinergics, beta-blockers, prochlorperazine (Compazine), or benzodiazepines have all been used for this purpose.[4]

Antipsychotic discontinuation syndrome does occur in patients even with a slow medication taper. Numerous prevention strategies have been proposed; regardless of strategy, the patient needs to be reassured and supported during this very difficult period.[3]

Response from the Expert

 

Wendy L. Wright, MS, RN, ARNP, FNP, FAANP 
Adjunct Faculty, University of Wyoming, Fay W. Whitney School of Nursing, Laramie, Wyoming; Family Nurse Practitioner, Merrimack Village Family Practice, Merrimack, New Hampshire

Titrating and discontinuing antipsychotics and selective serotonin reuptake inhibitors (SSRIs) can pose significant challenges. Patients who abruptly discontinue one of these medications can suffer serious adverse events such as dizziness, lightheadedness, nausea, tremors, insomnia, sedation, electric shock-like pains, and anxiety. [1] Clinicians are frequently reminded that a slow taper is the best prevention for these symptoms, but is that always true?

The literature abounds with references to a phenomenon known as "SSRI discontinuation syndrome." Less frequently reported, particularly with newer antipsychotics such as ziprasidone HCI, is a similar effect known as "antipsychotic discontinuation syndrome." While the actual incidence of antipsychotic discontinuation syndrome is unknown, it is a documented phenomenon, even in patients who have been weaned from their medication slowly. As one patient reports, "I have had unbearable physical responses to tapering Geodon -- even very, very slowly."[2]

Antipsychotics can be associated with untoward effects upon withdrawal; the more abrupt the withdrawal, the more profound the symptoms. Even with slow tapering, patients may experience symptoms such as an anticholinergic withdrawal reaction, which can last for days after discontinuation. In addition, withdrawal dyskinesia may occur for 2-4 weeks and rebound dystonia for several days upon discontinuation of the drug.[3]

Numerous theories have been proposed to explain these symptoms. Three neurotransmitters might play a role: dopamine, serotonin, and histamine.[4] Dopamine, serotonin, and histamine receptors are found in the medulla of the brain, the area that, when stimulated, triggers nausea and vomiting.[4] In addition, dopamine and serotonin also affect the autonomic control system within the brainstem.[4] When neurotransmitters are withdrawn from these regions, a discontinuation syndrome results in autonomic dysfunction with nausea, vomiting, and a variety of other troubling symptoms.

Strategies to prevent antipsychotic discontinuation syndrome include:

  • When planning to introduce a new antipsychotic, try titrating up the new agent while slowly titrating down the older agent, provided that both medications may be safely used together. Unfortunately, very few guidelines exist to aid the clinician with this strategy, particularly with regard to the newer antipsychotics[4];

  • If complete discontinuation of an antipsychotic is indicated, taper the medication over 4-8 weeks;

  • If symptoms develop, even during a slow taper, temporarily increase the dose slightly temporarily to reduce symptoms. Once the patient is stable and the symptoms have abated, the taper may be resumed; and

  • When medication discontinuation is essential and symptoms occur despite a slow taper, prescribe an additional medication in the interim. For instance, anticholinergics, beta-blockers, prochlorperazine (Compazine), or benzodiazepines have all been used for this purpose.[4]

Antipsychotic discontinuation syndrome does occur in patients even with a slow medication taper. Numerous prevention strategies have been proposed; regardless of strategy, the patient needs to be reassured and supported during this very difficult period.[3]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....